Antibiotic-Associated Diarrhea

You or your child's diarrhea is due to taking an antibiotic medicine. This is a common reaction to these drugs. It does not mean you are allergic to the medicine. The diarrhea is usually not severe. The stools will return to normal several days after completing the antibiotic treatment. If a diaper rash occurs, you can wash the irritated area carefully. Then apply a cream or an ointment to protect the skin.

Normally it is best to complete the antibiotic treatment. To reduce symptoms avoid:

  • Apple and grape fruit juices.

  • Dairy products.

  • Beans.

Encourage plenty of clear fluids, such as water or sports drinks. Cultured dairy products such as yogurt may help restore normal intestinal bacteria. Medicines to control the diarrhea may help reduce symptoms. But these should not be used if the stool is bloody.

SEEK IMMEDIATE MEDICAL CARE IF:

  • Diarrhea does not improve after completing the antibiotic medicine.

  • You notice a fever, bloody stools, increased pain, or vomiting.